Concerns with side-effects from statins is not a new topic and adding to the concern the FDA released a safety communication this year regarding the use of high-dose simvastatin (Zocor) and the associated increased risk for muscle side-effects called myopathy and rhabdomyolysis. They reviewed data from the SEARCH Trial (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) which showed that risk for myopathy, and the more severe rhabdomyolysis, increased considerably in those taking 80mg of simvastatin per day as compared to those taking 20mg per day. There were no reports of rhabdomyolysis in the lower dose group but only in the high-dose group. Also of interest is that the escalation of the dose to 80mg only lowered cholesterol 6% on average yet increased the risk of rhabdomyolysis by 60%. So what does this mean? If you are taking higher doses of simvastatin, you should talk to your doctor and review whether a dose reduction is warranted. Some studies have shown that there was no difference in the growth of athersclerotic plaques in either low or high-dose simvastatin so it may not necessarily be to your benefit to remain on a high dose. Using the lowest effective dose is one strategy for minimizing your risk of an adverse drug event.
Worth noting is that this may also apply to those taking other statins. Lastly, the safety of simvastatin at lower doses may not be maintained when used in combination with other medications. Some medications interact with simvastatin to increase the risk for muscle-related side-effects. Here’s the FDA link so you can read the entire alert.